Heavy Snow, Boise Mountains
- When
- December 28, 6:00 AM MST to December 30, 1:00 AM MST
- Where
- Boise Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.602, -115.335 (the zone’s center; the record gives no point)
A major winter storm passed across Eastern Oregon and Southwestern Idaho Sunday and Monday December 28th and 29th. This system brought with it copious amounts of snow to the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOI wrote it up.
A major winter storm passed across Eastern Oregon and Southwestern Idaho Sunday and Monday December 28th and 29th. This system brought with it copious amounts of snow to the region. Snow fall amounts ranged from a few inches in the lower valleys to nearly a foot near Sumpter in Baker County Oregon and nearly 2 feet near Pine in the central mountains of Idaho. There were numerous reports of 6 to 12 inches of new snow. Strong winds on the 29th caused blowing and drifting snow across the Magic Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 28, 5:20 AM MST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
520 AM MST SUN DEC 28 2003
.SHORT TERM...FIRST OF TWO SYSTEMS PUSHED INTO AREA DURING
OVERNIGHT. BEST DYNAMICS REMAINS OVER PANHANDLE WITH THIS SYSTEM.
THOUGH WITH GOOD INSTABILITY AND FAVORABLE UPSLOPE FLOW EXPECT
NORTHERN ZONES TO MEET ADVISORY CRITERIA TODAY. INFLUENCE OF
NORTHERN SYSTEM RELAXES FURTHER TO SOUTH THOUGH HAVE KEPT CHANCE OF
SNOW FOR ENTIRE FORECAST AREA TODAY. HOWEVER...ONLY EXPECTING LIGHT
SNOW ACCUMULATIONS OUTSIDE OF ADVISORY AREAS. MORE POTENT SYSTEM
APPROACHES COAST LATE TONIGHT. FOCUS OF THIS STORM WILL BE OVER
SOUTHERN ZONES AS MAIN ENERGY PUSHES INTO CENTRAL AND NORTHERN CA.
MODELS NOT IN AGREEMENT WITH HOW MUCH WARM AIR MAKES IT INTO LOWER
ELEVATIONS FOR MONDAY. ARE LEANING TOWARD WARMER AVN SOLUTION. THUS
WHILE MOST AREAS TO REMAIN SNOW THROUGHOUT THE EVENT...EXCEPTING
SNOW TO MIX WITH RAIN IN PART OF TREASURE VALLEY DURING MONDAY.
THUS HAVE REMOVED HIGHLIGHTS FROM THESE ZONES. SOUTHERN MOUNTAINS
SHOULD SEE THE BRUNT OF THIS STORM.
.LONG TERM /TUESDAY AFTN THRU SATURDAY/ EARLY WEEK STORM IS EXITING
EASTERN ZONES BY LATE TUE. HIGH PRESSURE BUILDS IN EARLY WED
ALLOWING WINDS TO SUBSIDE AND SKIES TO CLEAR. WITH MOST AREAS
HOLDING ONTO FRESH SNOW COVER AND CALM/CLEAR CONDITIONS...EXPECTING
WEDNESDAY MORNING TO BE QUITE COLD. AFTER SHORT BREAK
WED...UNSETTLED PATTERN RETURNS WED NGT/THU AS LARGE SYSTEM DROPS
INTO GULF OF ALASKA. AREA MOISTENS AND WARMS UP AS UPPER FLOW
RETURNS TO WEST/SOUTHWEST AHEAD OF SYSTEM. WEAK SHORTWAVES EMBEDDED
IN WESTERLY FLOW WILL KEEP CHANCE OF PRECIP IN FORECAST FOR THU/FRI.
MODELS STILL AGREE ON BRINGING GULF STORM INTO PACIFIC NORTHWEST
LATE FRI/SAT.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
.ID...SNOW ADVISORY TODAY AND TONIGHT ZONES 11/13.
SNOW ADVISORY MONDAY AND MONDAY EVENING ZONES 15/28/29.
.OR...HEAVY SNOW WARNING MONDAY AND MONDAY EVENING ZONES 61/63.
&&
SHORT TERM...DG
LONG TERM...DGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BOISE ID 557 AM MST SUN DEC 28 2003 IDZ011-013-291300- BOISE MOUNTAINS-WEST CENTRAL MOUNTAINS- 557 AM MST SUN DEC 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST OREGON. .DAY ONE...TODAY SNOW ADVISORY TODAY AND TONIGHT. SNOW ACCUMULATIONS OF THREE TO SIX INCHES ARE POSSIBLE TODAY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ015-028-029-291300- CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHWEST HIGHLANDS- 557 AM MST SUN DEC 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST OREGON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW ADVISORY FOR MONDAY THROUGH MONDAY EVENING. TWO INCHES OF SNOW EXPECTED TONIGHT WITH ADDITIONAL ACCUMULATIONS OF UP TO FOUR INCHES ON MONDALY. .SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ061-063-291300- HARNEY COUNTY-MALHEUR COUNTY- 457 AM PST SUN DEC 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST OREGON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY SNOW WARNING MONDAY AND MONDAY EVENING FOR THE SOUTHERN HALF OF HARNEY AND MALHEUR COUNTIES. UP TO THREE INCHES OF SNOW TONIGHT WITH 3 TO 5 ADDITIONAL INCHES ON MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
5 heavy snow, 2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328826, 5328827, 5328828, 5328829, 5328830, 5328831, 5328832.